DOI: http://dx.doi.org/10.18203/2319-2003.ijbcp20180675

Sustained-release niacin induced acute liver failure: an autopsy report

Hamza Tariq, Francis E. Sharkey

Abstract


Niacin, either alone or in combination with other anti-hyperlipidemic agents, safely and effectively addresses most lipid abnormalities in patients with mixed dyslipidemias. Niacin is the only available agent that significantly lowers lipoprotein (a) and has the greatest high density lipoprotein cholesterol-raising effects of all available agents. Despite niacin’s numerous beneficial lipid effects, patient compliance to long-term therapy is challenged by its common side effects which include nausea, pruritus, and vasodilatory flushing. The incidence of these unpleasant side effects in patients taking the Immediate Release (IR) form of the drug is close to 100 %. To avoid these side effects, Sustained Release (SR) formulations of the drug were created which lower the rate of nausea, flushing and pruritus markedly. Unfortunately, the SR form is associated with a high incidence of chemical hepatitis and rarely fulminant hepatic failure, which is not seen in patients taking the IR form. We report the autopsy findings of a 68 years old man who died of fulminant liver failure three weeks after switching from IR to SR form of niacin. All other toxic, infectious and autoimmune causes of liver failure were ruled out clinically. His liver biopsy one-week antemortem was consistent with chemical hepatitis, such as has been described for slow-release niacin. At autopsy the liver showed diffuse massive hepatic necrosis with no background fibrosis. SR Niacin is widely available over the counter; however, there is substantial scientific evidence that the drug is associated with potentially fatal hepatotoxicity.


Keywords


Niacin, Flushing, Hepatotoxicity, Sustained release

Full Text:

PDF

References


Guyton J, Campbell K, Lakey W. Niacin: Risk Benefits and Role in Treating Dyslipidemias. Dyslipidemias. 2015;439-52.

Daul A, Beuhler M. Niacin Toxicity Resulting from Urine Drug Test Evasion. J Emerg Med. 2011;41:65-8.

Backes JM, Padley RJ, Moriarty PM. Important considerations for treatment with dietary supplement versus prescription niacin products. Postgrad Med. 2011;123:70-83.

Dalton TA, Berry RS. Hepatotoxicity associated with sustained-release niacin. Am J Med. 1992;93:102-4.

Fischer DJ, Knight LL, Vestal RE. Fulminant hepatic failure following low-dose sustained-release niacin therapy in hospital. West J Med. 1991;155:410-2.

Mullin GE, Greenson JK, Mitchell MC. Fulminant hepatic failure after ingestion of sustained-release nicotinic acid. Ann Intern Med. 1989;11:253-5.

Henkin Y, Johnson KC, Segrest JP. Rechallenge with crystalline niacin after drug-induced hepatitis from sustained-release niacin. JAMA. 1990;264:241-3.

Hodis HN. Acute hepatic failure associated with the use of low-dose sustained release niacin. JAMA. 1990;264:181.

Eswaran S, Alvey N, Fayek S, Shah N, Chan E. Niacin, the Internet, and Urine Drug Testing: A Cause of Acute Liver Failure. J Clin Toxicol. 2013;3:167.

Kamanna VS, Ganji SH, Kashyap ML. The mechanism and mitigation of niacin-induced flushing. International Journal of Clinical Practice. 2009;639:1369-77.

McKenney JM, Proctor JD, Harris S, Chinchili VM. A comparison of the efficacy and toxic effects of sustained- vs immediate-release niacin in hypercholesterolemic patients. JAMA. 1994;271:672-7.

Bhardwaj SS, Chalasani N. Lipid Lowering Agents That Cause Drug-Induced Hepatotoxicity. Clinics in liver disease. 2007;11:597.

LiverTox. Clinical and research information on drug induced liver injury, 2017. Available at: https://livertox.nih.gov/Niacin.htm#structure.